Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 20, NWS Morristown, TN

May 8, 20094 counties in Tennessee

NWS Morristown, TN issued this tornado warning at May 8, 2009, 8:09 PM EDT for 4 counties in Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 8:09 PM EDT (00:09 UTC)
Expired
May 8, 2009, 9:00 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:45 PM EDTTORNADO1 S Gray, TNLAW ENFORCEMENT CONFIRMED 2 TORNADO TOUCH DOWN SIGHTINGS.EF0.
May 8, 8:54 PM EDTHAIL 0.75Jearoldstown, TNPENNY SIZE HAIL AT JEAROLDSTOWN. REPORTED BY PUBLIC.
May 8, 9:05 PM EDTFUNNEL CLOUD3 Sw Bluff City, TNPUBLIC REPORTED A FUNNEL CLOUD NEAR PINEY FLATS.
May 8, 9:10 PM EDTTSTM WND DMG3 Sw Bluff City, TNTREES DOWN IN PINEY FLATS AREA. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:32 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 090009
TORMRX
TNC059-073-163-179-090100-
/O.NEW.KMRX.TO.W.0020.090509T0009Z-090509T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GREENE COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ROGERSVILLE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KINGSPORT...
  WASHINGTON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF JOHNSON CITY...

* UNTIL 900 PM EDT

* AT 804 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  ROGERSVILLE...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  SURGOINSVILLE BY 820 PM EDT...
  8 MILES SOUTH OF KINGSPORT BY 850 PM EDT...
  GRAY AND COLONIAL HEIGHTS BY 855 PM EDT...
  8 MILES NORTHWEST OF JOHNSON CITY AND 9 MILES NORTH OF JONESBOROUGH
  BY 900 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY 
MORNING FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3639 8230 3634 8231 3627 8235 3632 8309
      3652 8308 3659 8223 3642 8224
TIME...MOT...LOC 0007Z 269DEG 28KT 3641 8297

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 090035
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 PM EDT FRI MAY 8 2009

TNC059-073-163-179-090100-
/O.CON.KMRX.TO.W.0020.000000T0000Z-090509T0100Z/
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-GREENE TN-
835 PM EDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR GREENE...
SULLIVAN...EASTERN HAWKINS AND WASHINGTON COUNTIES...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SUPERCELL STORM WITH A CIRCULATION NEAR FALL BRANCH...OR 
12 MILES SOUTHWEST OF KINGSPORT...MOVING EAST AT 35 MPH.  THIS STORM 
HAS HAD A HISTORY OF NUMEROUS TORNADO TOUCHDOWNS OVER THE PAST 
SEVERAL HOURS.  TAKE COVER IF THIS STORM APPROACHES YOUR AREA.

THE STORM WILL BE NEAR...
  FALL BRANCH AND SULLIVAN GARDENS BY 840 PM EDT...
  6 MILES SOUTH OF COLONIAL HEIGHTS AND 7 MILES NORTH OF LEESBURG BY
  850 PM EDT...
  GRAY...AVONDALE AND 7 MILES NORTH OF JONESBOROUGH BY 855 PM EDT...
  JOHNSON CITY AND 6 MILES SOUTH OF TRI-CITY AIRPORT BY 900 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 3642 8224 3640 8229 3637 8231 3627 8235
      3630 8277 3655 8271 3659 8223
TIME...MOT...LOC 0032Z 273DEG 30KT 3640 8270

$$

GM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 7:20 PM EDT, 49 minutes earlier.

Area forecast discussion, May 8, 7:20 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT FRI MAY 8 2009

.AVIATION...MCS THAT TRACKED JUST NORTH OF THE SOUTHERN APPALACHIAN
REGION CONTINUES TO MOVE EAST AND AWAY FROM THE AREA. STILL
ISOLATED CONVECTION DEVELOPING MAINLY NEAR THE TN/KY BORDER.
ANTICIPATE THIS TREND TO CONTINUE WITH VFR CONDITIONS PREVAILING
THROUGH THE TAF PERIOD. ISOLATED CONVECTION STILL POSSIBLE
ESPECIALLY NEAR TRI AND HAVE COVERED WITH VCTS AT TRI OVERNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, May 8, 9:35 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 AM EDT (835 CDT) FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 AM EDT (835 CDT) FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT
SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE
NEEDED AT TIMES THROUGH SUNDAY.

DMG

In the hours before

Local storm report, May 8, 5:21 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     2 NNW ETOWAH            35.36N 84.54W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30
            EAST.

&&

CCARPENT
Local storm report, May 8, 5:38 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     N ENGLEWOOD             35.42N 84.49W
05/08/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ALONG HIGHWAY 30 EAST
            AND NORTHEAST MCMINN COUNTY.

&&

CCARPENT
Special weather statement, May 8, 7:02 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT FRI MAY 8 2009

TNZ017-018-046-047-VAZ006-008-082330-
JOHNSON-NORTHWEST CARTER-RUSSELL-SOUTHEAST
CARTER-SULLIVAN-WASHINGTON-
702 PM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...
RUSSELL...SULLIVAN AND WASHINGTON COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LEBANON TO 6 MILES SOUTHEAST OF BRISTOL TN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

DH
Local storm report, May 8, 7:14 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     TAZEWELL                36.46N 83.58W
05/08/2009  E55 MPH          CLAIBORNE          TN   TRAINED SPOTTER

            SPOTTER REPORTED 55-60 MPH WIND GUSTS ON CEDAR FORK RD.

&&

CCARPENT
Local storm report, May 8, 7:30 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          TAZEWELL                36.46N 83.58W
05/08/2009                   CLAIBORNE          TN   FIRE DEPT/RESCUE

            TORNADO TOUCH DOWN SOUTHERN CLAIBORNE COUNTY JUST
            SOUTHWEST OF NEW TAZEWELL ALONG COLE RD.

&&

CCARPENT
Local storm report, May 8, 7:43 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          THORN HILL              36.36N 83.42W
05/08/2009                   GRAINGER           TN   TRAINED SPOTTER

            TORNADO ON THE GROUND MOVING EAST NEAR THORN HILL.
            REPORTED BY SPOTTER.

&&

CCARPENT

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:49 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Washington43 min
May 9, 9:42 AM EDTAreal Flood AdvisoryMRXBledsoe3 hr
May 9, 10:45 AM EDTAreal Flood AdvisoryMRXRhea2 hr

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.